Dr Casper Steenholdt and colleagues from Denmark investigated variations in anti-infliximab antibody levels and clinical implications thereof in patients with inflammatory bowel disease (IBD).
The team performed a retrospective, explorative, single-center study of patients with IBD who developed anti-infliximab antibody, and in whom anti-IFX Ab were reassessed.
Infliximab was administered to 316 patients.
The team determined anti-infliximab antibody was determined in 180 patients, and detected in 46%.
|Anti-infliximab antibody can persist for years after discontinuation|
|Inflammatory Bowel Diseases|
During ongoing infliximab maintenance therapy, anti-infliximab antibody disappeared at later reassessment in two-thirds of patients with clinical response after median of 4 infusions.
In contrast, anti-infliximab antibody persisted in all patients without clinical response.
The research team found that anti-infliximab antibody appeared pharmacologically active, as infliximab levels were high when anti-infliximab antibody disappeared, or undetectable or low when anti-infliximab antibody persisted.
In 56 patients, the researchers assessed anti-infliximab antibody after infliximab discontinuation.
The team noted that the proportion of patients with anti-infliximab antibody gradually declined over time, with a few patients having anti-infliximab antibody up to about 4 years after initial assessment.
The research team observed no variables that were associated with anti-inflixiamb antibody disappearance in multivariate analysis.
Dr Casper's team concludes, "Discontinuation of infliximab is advisable in patients with inadequate response and repeat positive anti-infliximab antibody measurements."
"Anti-infliximab antibody can persist for years after discontinuation, which could impact efficacy and safety at retreatment."
"Continued infliximab treatment may, however, be considered in patients with clinical response, and a single positive anti-infliximab antibody measurement, as anti-infliximab antibody disappears in two-thirds of these during continued treatment."